Minnesota, 2024

Damaging Winds in Minnesota, July 28, 2024

July 28, 2024 · NWS MPX · 2 events in 2 counties and zones

Scattered thunderstorms developed along a stationary surface boundary which was across northern MN to eastern SD. Most of the thunderstorms were sub-severe, however a few did produce periods of heavy rainfall and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Scattered thunderstorms developed along a stationary surface boundary which was across northern MN to eastern SD. Most of the thunderstorms were sub-severe, however a few did produce periods of heavy rainfall and strong wind gusts. A few trees were downed in Yellow Medicine and Wright Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 28, 4:58 PM CST, 7 minutes earlier. Its key messages:

  • Mainly disorganized clusters of showers and thunderstorms are expected this afternoon through tonight. Storms will redevelop east of I-35 Monday. A few strong to severe storms and localized heavy downpours will be possible with activity both days.
  • The unsettled summer pattern will continue to bring chances for showers and thunderstorms Monday night through Thursday.
Area forecast discussion, Jul 28, 4:58 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
558 PM CDT Sun Jul 28 2024

.KEY MESSAGES...

- Mainly disorganized clusters of showers and thunderstorms are
  expected this afternoon through tonight. Storms will
  redevelop east of I-35 Monday. A few strong to severe storms
  and localized heavy downpours will be possible with activity
  both days.

- The unsettled summer pattern will continue to bring chances
  for showers and thunderstorms Monday night through Thursday.

&&

.DISCUSSION...
Issued at 250 PM CDT Sun Jul 28 2024

Radar this afternoon indicates scattered showers and
thunderstorms developing from northeast to west central MN ahead
of a weak surface front positioned from northwest MN to eastern
SD. As instability continues to build, these storms will become
more numerous. With a near total lack of wind shear, storms
will tend to become clusters and then build along resultant
outflow boundaries. Guidance has not been handling the current
activity well and initiation is occurring several hours before
some models. A few strong gusts may accompany the more organized
clusters, otherwise the main threat will be locally heavy rain.
There is a potential for 2 to 4 inches under the more
persistent/training cells. Activity will build east slowly
though the evening as the front crawls east. By late evening,
waning instability should lead to a weakening of convection, but
some activity will likely remain through the overnight from
western WI to southern MN. Storms will redevelop across eastern
MN and WI Monday in close proximity to the disturbance exiting
to the east. As the afternoon progresses, convection should end
from west to east.

Meanwhile, another shortwave will track east across the
northern Plains Monday. Storms will develop in the Dakotas in
the afternoon, likely organizing into clusters or line segments
by evening. Any remaining activity could progress into MN during
the overnight hours and early Tuesday. Introduced low PoPs
region wide for this period, but they may need to be increased
when confidence in timing and longevity of such convection
increases.

A stronger shortwave will follow Tuesday night. More clusters of
storms are probable into early Wednesday. ECMWF suggests
organized MCS potential, which is a good possibility considering
the approach of an EML into southwestern MN, strong instability,
and favorable shear.

An even stronger shortwave is set to arrive Wednesday night.
Considerable convective development is possible Wednesday
afternoon through Thursday morning, but diving into specifics at
this range is difficult with multiple convective episodes
preceding it. One or more MCSs could evolve across the Midwest
with this round.

The pattern should quiet some later in the week and next
weekend, but a prolonged dry pattern is not likely at the
moment. There is some signal for another shortwave Sunday.
Temperatures will remain at or above normal through the period,
although next week continues to trend cooler.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 543 PM CDT Sun Jul 28 2024

Focus continues to be on potential impacts from thunderstorms
and heavy rain at the terminals this evening and overnight.
Convection has developed across central Minnesota, but is
tracking slowly to the northeast within a low-shear environment.
The slow motion adds uncertainty to expected arrival times this
evening. Have maintained several PROB30s through the first
portion of the TAF period. Forecast soundings have continued to
advertise a period of MVFR or lower ceilings heading towards
daybreak, along with lingering showers. Improvements are expected
for the second half of Monday, with light winds turning out of
the northwest during the afternoon.

KMSP...Watching convection near STC closely as recent storm
motion has suggested a turn to the southeast. Confidence is low
in how long this convection will be able to hold together given
the environment discussed above. PROB30 for -TSRA remains in
place from 4z-10z. Period of MVFR ceilings likely with continued
showery activity around daybreak, followed by improvements for
the rest of Monday.

/OUTLOOK FOR KMSP/
TUE...VFR. Wind S 5 kts.
WED...VFR. Chc -SHRA. Wind SE 5-10kts.
THU...VFR. Chc -TSRA. Wind N 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...Borghoff
AVIATION...Strus
Hazardous weather outlook, Jul 28, 1:52 PM CST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
252 PM CDT Sun Jul 28 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
292000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
252 PM CDT Sun Jul 28 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

There is a Slight Risk (level 2 of 5) for severe thunderstorms
this evening across western Minnesota. Isolated instances of
damaging winds are possible. Locally heavy rainfall is also
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Multiple rounds of thunderstorms are expected this week. Some
severe weather is possible, but details are uncertain at this
time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed through this evening
across Minnesota.

Borghoff

In the hours before

Special weather statement, Jul 28, 4:02 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
502 PM CDT Sun Jul 28 2024

MNC145-282300-
Stearns-
502 PM CDT Sun Jul 28 2024

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Stearns...

* Until 600 PM CDT.

* At 502 PM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban and small stream flooding.
  Overflow of water will result in minor flooding of poor drainage
  locations in the area.

* Some locations that will experience minor flooding include...
  St. Cloud, Sartell, Sauk Rapids, and Waite Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4563 9420 4560 9420 4559 9417 4557 9415
      4551 9414 4549 9414 4550 9428 4558 9427

CTG
Special weather statement, Jul 28, 4:43 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
543 PM CDT Sun Jul 28 2024

MNZ059-282330-
Wright MN-
543 PM CDT Sun Jul 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WRIGHT COUNTY
THROUGH 630 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Howard Lake, or 11 miles west of Buffalo, moving
southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Buffalo, Montrose, Cokato, Howard Lake, Waverly, French Lake, Rassat,
and Smith Lake.

This includes U.S. Highway 12 between mile markers 115 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4513 9378 4497 9413 4498 9417 4510 9427
      4514 9426 4517 9425 4524 9413
TIME...MOT...LOC 2243Z 306DEG 16KT 4515 9410

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CTG

The radar

The Minneapolis radar (KMPX), 52 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wright

When
July 28, 5:05 PM CST
Where
Wright County, 2.91 mi S of Albion Center
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
45.138, -94.083

A tree was blown down, blocking 10th St. between Keats Ave and County Road 6.

Thunderstorm Wind, Yellow Medicine

When
July 28, 7:00 PM CST
Where
Yellow Medicine County, 0.85 mi SE of Granite Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.810, -95.540

Trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205389, 1205390.